Washington, 2011Flash Flooding in Washington, September 27, 2011
September 27, 2011 · NWS OTX · 2 events in 1 county or zone
Post frontal showers developed in the wake of a cold front late in the afternoon across southern Pend Oreille County. A shallow layer of instability off the surface and ample low level moisture resulted in quick developing convective cells that produced heavy rainfall and pea sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Post frontal showers developed in the wake of a cold front late in the afternoon across southern Pend Oreille County. A shallow layer of instability off the surface and ample low level moisture resulted in quick developing convective cells that produced heavy rainfall and pea sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 27, 1:45 PM PST, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 27, 1:45 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PDT TUE SEP 27 2011
.SYNOPSIS...
HIGH PRESSURE WILL BUILD BACK INTO THE REGION TONIGHT THROUGH
FRIDAY...WHICH WILL RESULT IN MOSTLY SUNNY SKIES AND SEASONABLY
WARM TEMPERATURES. MOUNTAIN SHOWERS WILL BE ON THE INCREASE THIS
WEEKEND AND EARLY NEXT WEEK AS ANOTHER STORM SYSTEM TAKES UP
POSITION OVER THE PACIFIC NORTHWEST.
&&
.DISCUSSION...
TONIGHT...PERSISTENT FETCH OF MOISTURE STREWN ACROSS THE INLAND NW
FOR THE PAST 18HRS OR SO WILL GRADUALLY SHIFT SOUTH AND EAST OF
OUR AREA AS DRIER AIR BEGINS TO MOVE IN FROM THE WEST. LOOKS LIKE
ANY THREAT OF PRECIPITATION WILL OCCUR EARLY THIS EVENING AND
MAINLY IMPACT PORTIONS OF THE IDAHO PANHANDLE. LIGHT STRATIFORM
PRECIPITATION ASSOCIATED WITH THE FRONTAL BOUNDARY WILL GENERALLY
IMPACT THE CENTRAL PANHANDLE ZONES WHILE SHALLOW INSTABILITY AND
OROGRAPHIC ASCENT WILL PRODUCE ISOLATED LIGHT SHOWERS OVER THE
NORTHERN PANHANDLE. THE ONLY OTHER AREA OF PRECIPITATION WILL
OCCUR NEAR THE CASCADE CREST BUT MOST OF THAT WILL REMAIN AT OR
JUST SLIGHTLY EAST OF THE CREST. OTHERWISE SKIES WILL EXHIBIT A
CLEARING TREND FROM WEST TO EAST OVERNIGHT WHICH SUGGESTS THE
POSSIBILITY OF SHALLOW RADIATION FOG. 24HR RAINFALL TOTALS AS OF
2PM SHOWED WIDESPREAD RAINFALL AMOUNTS BETWEEN .15-.40 INCHES
ACROSS PORTIONS OF NORTHEAST WASHINGTON AND INTO THE NORTHERN
IDAHO PANHANDLE AND THESE ARE THE LOCATIONS MOST PRIMED FOR FOG.
FARTHER SOUTH AND WEST MUCH LESS PRECIPITATION FELL. OVERNIGHT
LOWS COULD ALSO GET QUITE CHILLY WITH SOME PATCHY FROST EXPECTED
FOR LOCATIONS SUCH AS DEER PARK...REPUBLIC...CHEWELAH...AND PRIEST
LAKE. THIS IS PAST THE CLIMATOLOGICAL FREEZE DATE FOR THESE
LOCATIONS NOT TO MENTION A FEW GOT DOWN TO FREEZING LAST WEEK SO
HIGHLIGHTS WILL NOT BE ISSUED. FX
WEDNESDAY THROUGH FRIDAY...RIDGING IN PLACE AMPLIFIES ALLOWING FOR
A WARMING AND DRYING TREND WEDNESDAY INTO FRIDAY. THE RIDGE AXIS
MIGRATES EASTWARD WITH TIME AND BY FRIDAY THE STORM TRACK ALONG
THE FAR WESTERN EDGE OF THE RIDGE IN CLOSE PROXIMITY TO THE
CASCADES...PERHAPS NOT CLOSE ENOUGH TO INCREASE POPS BY ANY
SIGNIFICANT AMOUNT HOWEVER THE SKY GRID WILL HINT AT ITS PRESENCE
BY MID AND HIGH LEVEL CLOUDS INCREASING AND SPREADING FROM WEST TO
EAST. /PELATTI
FRIDAY NIGHT THROUGH MONDAY NIGHT...MODELS ARE INDICATING A MAJOR
SHIFT IN THE WEATHER PATTERN AS HIGH PRESSURE BREAKS DOWN AND
ALLOWS WAVES OF MOISTURE TO MOVE INTO THE REGION OFF OF THE
PACIFIC OCEAN. EACH WEATHER DISTURBANCE WILL ROTATE AROUND A DEEP
UPPER LEVEL LOW PRESSURE SYSTEM SITUATED IN THE GULF OF ALASKA.
MODELS ARE INDICTING THE POSSIBILITY OF THREE SEPARATE WEATHER
DISTURBANCES TO MOVE THROUGH BY TUESDAY WITH EACH ABOUT 24 TO 36
HOURS APART. THERE ARE DISAGREEMENTS BETWEEN MODELS AS FAR AS THE
TIMING OF EACH WAVE...BUT MODELS ARE IN GENERAL AGREEMENT THAT
EACH WILL LIKELY BE A BIT WETTER THAN THE LAST.
THE FIRST FRONT LOOKS TO MOVE THROUGH SATURDAY NIGHT OR SUNDAY
MORNING. THIS FIRST SYSTEM LOOKS TO BE THE DRIEST OF THE THREE AND
WILL LIKELY USE UP MUCH OF ITS ENERGY TO BREAK DOWN THE RIDGE.
BEST CHANCES OF PRECIPITATION WILL BE ACROSS THE MOUNTAINS...BUT
SOME LIGHT SHOWER ACTIVITY IN THE VALLEYS WILL BE POSSIBLE AS
WELL. THE NEXT FRONTAL PASSAGE LOOKS TO BE SLIGHTLY WETTER THAN
THE FIRST WITH A BETTER CHANCE OF WIDESPREAD PRECIPITATION. THE
THIRD SYSTEM...WHICH IS BEING ADVERTISED AS THE WETTEST OF THE BUNCH
COULD BE OUR FIRST COLD AND WET FALL STORM SYSTEM OF THE SEASON.
TIMING FOR THIS SYSTEM WILL LIKELY BE EARLY TO MID WEEK. THE
CHANGE IN THE WEATHER PATTERN WILL BRING A SIGNIFICANT COOLING
TREND TO THE REGION. HIGH TEMPERATURES BY TUESDAY MAY ONLY GET
INTO THE LOW 50S FOR SOME VALLEY LOCATIONS. AS TEMPERATURES COOL
WITH EACH WEATHER SYSTEM...WE COULD SEE SNOWFALL FOR THE
MOUNTAINS...ESPECIALLY WITH THIS THIRD WAVE EARLY TO MID WEEK.
BEST CHANCES FOR MOUNTAIN SNOWFALL WILL BE IN THE CASCADES. SNOW
LEVELS ARE SET AS LOW AS ABOUT 5000 FEET...BUT WOULD NOT BE
SURPRISED IF THESE SNOW LEVELS ARE LOWERED WITH FUTURE
FORECAST UPDATES. WITH MODEL DISCREPANCIES STILL APPARENT AMONGST
THE LONG RANGE MODEL FORECASTS...TIMING OF EACH WAVE WILL NEED TO
BE REFINED. AT THIS POINT POPS WERE KEPT AT CLIMATOLOGY OR ABOVE
FRIDAY NIGHT INTO EARLY NEXT WEEK AND THEN INCREASED WELL ABOVE
CLIMATOLOGY WITH THE WETTEST SYSTEM SET TO MOVE THROUGH SOME TIME
EARLY TO MID WEEK. /SVH
&&
.AVIATION...
18Z TAFS...FRONTAL BOUNDARY SLOWLY EXITING EASTERN WASHINGTON AND
NORTHERN IDAHO TODAY. THE STABLE RAINFALL ALONG AND AHEAD OF THE
FRONT PRODUCING SOME MVFR CEILINGS COMBINED WITH IFR VISIBILITIES
WITH THE MORE INTENSE RAINFALL. ONCE FRONT EXITS AREA SOME SCATTERED
SHOWERS BEHIND IT COULD PRODUCE BRIEF AND LIMITED MVFR CEILINGS AND
VISIBILITIES TIL ABOUT 3Z THIS EVENING. THE ABUNDANT MOISTURE FAVORS
PATCHY FOG FORMATION FROM 10-18Z WEDNESDAY. ADDITIONALLY STRONG
SOUTHWEST FLOW ALOFT WILL ALLOW FOR ROBUST SOUTHWEST WINDS 10-20 MPH
WITH GUST UP TO 30 MPH IN THE AFTERNOON...AND FOR SPOTTY LOW LEVEL
WIND SHEAR FOR PLACES WHERE THE WIND DOESN'T MIX DOWN AS EFFECTIVELY
TO THE SURFACE. /PELATTI
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 42 65 44 75 49 77 / 10 0 0 0 0 0
COEUR D'ALENE 42 66 43 75 47 75 / 10 0 0 0 0 0
PULLMAN 39 67 42 78 49 78 / 20 0 0 0 0 0
LEWISTON 48 73 48 83 54 83 / 10 0 0 0 0 0
COLVILLE 38 69 38 77 43 78 / 10 0 0 0 0 10
SANDPOINT 37 65 37 71 42 75 / 30 0 0 0 0 0
KELLOGG 42 63 43 74 48 76 / 30 0 0 0 0 0
MOSES LAKE 44 70 44 75 48 79 / 0 0 0 0 0 0
WENATCHEE 47 69 48 74 52 76 / 10 0 0 0 0 0
OMAK 40 70 42 74 45 76 / 0 0 0 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Sep 27, 4:46 AM PST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
546 AM PDT TUE SEP 27 2011
IDZ001>004-026-027-WAZ031>038-041>044-281300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
546 AM PDT TUE SEP 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flash Flood, Pend Oreille
- When
- September 27, 3:30 PM PST to 3:45 PM PST
- Where
- Pend Oreille County, 6.22 mi WNW of Diamond Lake to 6.2 mi WNW of Diamond Lake
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 48.170, -117.301
Heavy rain fell at rate of approximately one and one quarter of an inch per hour resulted in fast flowing water down a sloped front yard of a residence. Loose soil was easily carried by the runoff, which created a flow of mud that covered the driveway of the residence. No damage was reported.
Flash Flood, Pend Oreille
- When
- September 27, 3:40 PM PST to 3:55 PM PST
- Where
- Pend Oreille County, 2.2 mi E of Wolfred to 1.9 mi E of Wolfred
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 48.224, -117.083
Heavy rain washed out a section of a dirt road approximately three-quarters of a mile north of Newport on the west side of the Pend Oreille River. Recent road work by the planned utility development installing a fiber-optic cable along this section of the roadway likely made the hillside more susceptible to the washout. Property damage was estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Lightning Strike in Arizona, September 27, 201112 injured · $205,000 · 2 events
- Hail and Damaging Winds in Georgia, September 27, 2011$182,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Mississippi, September 27 to 28, 2011$56,000 · 1 in hail · 11 events
- Flash Flooding and Flooding in Pennsylvania, September 27 to 29, 2011$35,000 · 20 events
- Hail and Damaging Winds in Texas, September 27, 2011$60,000 · 1 in hail · 7 events
- Flash Flooding and Flooding in New York, September 27 to 29, 2011$20,000 · 50 kt wind · 8 events
- Flood in Ohio, September 27 to 28, 2011$25,000 · 1 event
- Lightning Strike in Arkansas, September 27, 2011$25,000 · 1 event
- Hail and Damaging Winds in South Carolina, September 27, 20112 in hail · 12 events
- Hail and Damaging Winds in Georgia, September 27 to 28, 2011$5,000 · 1 in hail · 9 events
- Flash Flooding in Pennsylvania, September 27, 20117 events
- Damaging Winds in South Carolina, September 27 to 28, 2011$4,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341490, 343728.